Clindamycin is strong antibiotic used to treat difficult bacterial infections in children. You might see a brand name such as Cleocin on the label. It comes as liquid or capsules, and is also available as an injection or IV antibiotic.
Serious diarrhea is possible while taking in this antibiotic or during the months afterwards. This should be reported to your healthcare provider right away as treatment may be needed.
While giving clindamycin (or other antibiotics), consider also giving your child probiotics (beneficial bacteria). Out of ten well-designed studies, nine showed significantly less diarrhea in the children receiving probiotics (the studies used between 5 and 40 billion cfu per day). Probiotics are available as supplements or in some foods and beverages (yogurt, kefir, juice). Whatever you choose, look for at least 5 billion colonies.
This medicine should be taken with a full glass of water.
Liquid clindamycin should be shaken before giving each dose. To get the correct dose, skip the silverware spoon and use a measuring spoon or dose-measuring device (ask your pharmacist for one if you don’t have one). It may be stored at room temperature. Do not keep the liquid in the refrigerator. Discard any unused clindamycin 14 days after it was first prepared by the pharmacist.
Clindamycin is a recommended for children with ear infections that have not improved after 48 to 72 hours on another antibiotic and who are allergic to amoxicillin. It is usually given three or four times daily.
If your child is taking clindamycin for an ear infection, you should expect improvement within 48 to 72 hours. If not, contact your doctor to discuss other options.
Do Not use clindamycin if your child is known to be allergic to this or to any similar antibiotics such as lincomyin. Do not give clindamycin together with erythromycin. Be sure the prescribing doctor knows if your child has any other medication allergies, or has kidney disease, liver disease, intestinal disease, asthma, or eczema. Be sure to report any other medicines your child might be taking.
Get emergency care if your child is showing signs of a serious allergic reaction, such as difficulty breathing, spreading hives, or swelling of the lips, tongue, or throat.
Other side effects are possible with this or any medication. Be sure to report unexpected new symptoms to your healthcare provider. Whether they are caused by the antibiotic or by the illness getting worse, unexpected symptoms are important to report.
AAP Clinical Practice Guideline. Diagnosis and management of acute otitis media. Pediatrics, May 2004, 113(5):1451-1465.
Johnston BC, Supina AL, Ospina M, Vohra S. Probiotics for the prevention of pediatric antibiotic-associated diarrhea. Cochrane Database of Systematic Reviews 2007, Issue 2. Art. No.: CD004827. DOI: 10.1002/14651858.CD004827.pub2.
Print or email this post:
Sign-up for DrGreene's Newsletter
About once a month we send updates with most popular content, childrens' health alerts and other information about raising healthy children. We will not share your email address and never spam.